August 23, 2017

Stimulant Detox

[frame align=”left”]Stimulant Detox[/frame]The term “detox” comes from the process of detoxifying the human body after prolonged or binge drug or alcohol use. In many cases, this is the first stage in the treatment and recovery process. Either way, it can be a dangerous and frightening time for everyone involved. When an individual is experiencing a stimulant detox process, it is imperative that those around them know what to expect.

[spacer size=”5″]

Physical Symptoms of Stimulant Detox

The stimulant detox process is not fatal, however, the individual may experience one or many of a wide range of symptoms on a physical level. The process can begin within a few hours of the individual’s last instance of drug use, or it may take several days. This depends upon the individual’s frequency of use, amounts of stimulants used as well as other factors.

Initially, an individual who is experiencing cocaine detox may sleep for as many as 48 hours. When he or she awakens, they may be dysphonic; so depressed that suicide ideation is a very real possibility. This generally dissipates quickly, but can be very dangerous during the ideation period. The remainder of the detox period can be marked with irritability, insomnia, and disturbing or intense dreams. This crash period can last for three or four days, depending upon the individual. During this period, the addict’s desire to find more drugs will increase exponentially.

Many of the symptoms of a methamphetamine detox are similar to other stimulants with one profound difference. When an individual’s body has become dependent upon methamphetamine and then starts the detox process, the physical reaction is extreme. It is often described as a jittery or rocky. During the first stage of detox, physicians call it the “tweaking” phase, an individual’s agitation and lack of self-control is increased.

Once the first “tweaking” stage is over, the majority of addicts will crash and sleep for several days. This type of crash is similar cocaine addicts as well.

Emotional Symptoms of Stimulant Detox

The emotional symptoms of stimulant detox in any form are often linked to depression, irritability and increased frustration. The increased frustration levels can lead to increased agitation and ultimately to violence. In some cases, physical restraints must be employed for the safety of the individual suffering from stimulant detox as well as the caregivers who may be in danger from the explosive temper and violence of the affected individual. In these extreme cases, these practices must be introduced by a qualified medical professional and is not to be attempted by laypersons under any circumstances.

The depression that comes from stimulant detox can be overwhelming to the point of suicide. It is important to understand that those individuals who have experienced binges of drug use have had only one purpose in their lives for the past several days. In their minds, they lived only to obtain more drugs. When that possibility is removed from them, they may feel as though they have no “reason” to go on. This is a direct result of detox and can be misleading enough in the minds of the afflicted to cause them to lash out irrationally, and become an immediate threat to themselves and others.